Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 71, NWS Houston/Galveston, TX

August 26, 2017Harris County, Texas

NWS Houston/Galveston, TX issued this river flood warning at Aug 26, 2017, 10:49 PM CDT for Harris County, Texas. It was in force for 54 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2017, 10:49 PM CDT (03:49 UTC)
Expired
Aug 29, 2017, 4:41 AM CDT
In force
54 hr
Issued by
NWS Houston/Galveston, TX
Flood severity
Minor

County Harris County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at Aug 26, 10:17 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 26, 10:17 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1017 PM CDT Sat Aug 26 2017

..Catastrophic and life-threatening flooding has begun...

.DISCUSSION...
Rainfall rates of up to 4 to 6 inches per hour...one Harris County
gage recorded 3.08 inches in 30 minutes...have been occuring this
evening in and around the Houston area resulting in dangerous and
life-threatening flash flooding. These rains, associated with the
rainbands from Tropical Storm Harvey, have been slowly edging
eastward and easily dumping 3 to 5 inches of rain on saturated
grounds. Models are showing possible additional rainband development
during the overnight hours and again over at least the next several
days as Harvey and its circulation remains off to our west.

This is an extremely dangerous and life-threatening situation. 42
&&

.PREV DISCUSSION... /ISSUED 454 PM CDT Sat Aug 26 2017/

DISCUSSION...
With Harvey meandering just west of the forecast area, rain and
feeder bands will move over Southeast Texas until the storm moves
out of the area. Short term high resolution models show the
potential for rain bands to produce 10 to 15 inches of rain just
tonight and Sunday morning. Rainfall of 10 to 15 inches within 6
or 12 hours will produce flash flooding. In addition, rainfall
rates could exceed 4 inches per hour. If these intense rain bands
with these amounts occur over the metro areas, flooding could
impact homes, roadways, and the highway system.

In addition, isolated tornadoes will continue to be possible. A
tornado watch continues in effect through 2:00 AM Sunday.

With Harvey pretty much stuck in very weak upper level steering,
the potential for heavy rainfall will persist into Wednesday.
Global models continue to show the rainfall potential from tonight
through Wednesday evening of 15 to 25 inches. Isolated maximum
amounts of up to 40 inches for the entire event is possible.

It should be stressed that anyone planning to travel should check
with TXDOT, Houston TranStar, or other trusted sources for road
conditions prior to travel. Rainfall of this magnitude could cause
major flooding of the highway system.

HYDROLOGY...
Widespread addition rainfall of 15 to 25 inches with storm totals
of 40 inches would cause river flooding categories of widespread
Moderate flooding. Many areas would experience Major and Record
flooding. Individual river forecasts as of 4:00 PM include:

* Lavaca-Navidad: Widespread Major river flooding
* Colorado: Major river flooding below the Colorado River at La
  Grange
* Tres Palacios: Moderate flooding now and Major flooding
  forecast
* San Bernard: Major with Record river flooding likely
* Brazos:
  - Minor flooding upstream of Hempstead
  - Moderate flooding at San Felipe
  - Major flooding from Richmond downstream
* San Jacinto River: Moderate to Major flooding
* Houston Bayous: Moderate to Major flooding (will be critical
  depending on intensity and rainfall amounts)
* Trinity River: Moderate at Liberty and possible Minor at Moss
  Bluff

CLIMATE...
Several rainfall records have been set as of 4:00 PM today. Note
that additional rainfall is possible through midnight. Here a list
of the new records:

Site               Rainfall              Old Record

College Station    2.80 inches           1.38 set in 1959
Galveston          4.01 inches           2.06 set in 1953
City of Houston    3.83 inches           1.66 set in 1959

Note that Houston Hobby Airport received 2.82 inches as of 4:00 PM
CDT. The record rainfall for August 26th at Hobby is 3.33 inches
set in 1959.

MARINE...
Sustained winds/seas have decreased across our bays/coastal waters
in response to Harvey moving inland into south central Texas over-
night. Gusts up to 35kts (higher around Matagorda Bay) will remain
possible tonight. Progs are continuing to track Harvey back toward
the coast tomorrow through Monday, but there is still a lot of un-
certainty with timing. Will keep with the previous forecast trends
of increasing wind threats across the coastal waters Mon into Tue.
Elevated tides/seas will continue to be a problem through at least
Tuesday.

Extreme to strong rip currents will continue for a few more days.
Currents and river(s) discharge(s) into the bays will also remain
problematic for navigation for at least a few days (possibly into
next weekend) given the expected record setting rainfall the next
few days and the major to extreme flooding that will follow. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      73  79  71  81  70 / 100  80  80  70  60
Houston (IAH)              75  80  73  79  72 / 100  80  80  80  70
Galveston (GLS)            77  84  76  82  77 /  90  80  80  80  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for the following zones: Jackson...
     Matagorda.

     Flash Flood Watch through Wednesday evening for the following
     zones: Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Houston...Jackson...Liberty...Madison...Matagorda...
     Montgomery...Polk...San Jacinto...Trinity...Walker...
     Waller...Washington...Wharton.

GM...Tropical Storm Warning for the following zones: Matagorda Bay.

&&

08/11/31/33/38/42/43/45
Hazardous weather outlook, Aug 26, 7:41 AM CDT, 15 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
741 AM CDT Sat Aug 26 2017

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-271100-
Austin-Brazoria-Brazos-Burleson-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston-
Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk-
San Jacinto-Trinity-Walker-Waller-Washington-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
Wharton-
741 AM CDT Sat Aug 26 2017

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Rainbands from Harvey will produce gusty winds, locally heavy rainfall
and associated flooding, and isolated tornadoes. Flooding will occur
as rainfall totals could approach or exceed 10 to 15 inches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Harvey is expected to meander in and around the Southeast Texas area
for several days and produce round after round of showers and thunderstorms.
Rainfall totals (including today's and tonight's 10 to 15 inches) will
be adding up with event amounts of 15 to 30 inches expected and isolated
maximum totals of 40 inches possible. The greatest threat area is expected
to be generally along and south of a line from Brenham to Conroe to
High Island. Rainfall of this magnitude will cause catastrophic and
life-threatening flooding.

.SPOTTER INFORMATION STATEMENT...
Spotters will be needed over the weekend and through at least the
first half of the week.

In the hours before

Special weather statement, Aug 26, 8:58 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
858 PM CDT SAT AUG 26 2017

TXZ199-213-227-237-238-270300-
Brazoria TX-Galveston TX-Harris TX-Fort Bend TX-Montgomery TX-
858 PM CDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR GALVESTON...SOUTHEASTERN
MONTGOMERY...EASTERN FORT BEND...EASTERN BRAZORIA AND HARRIS COUNTIES
UNTIL 1000 PM CDT...

At 858 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Addicks Park Ten to near San Luis Pass.
Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Pasadena, Pearland, League City, Sugar Land, northwestern Baytown,
Missouri City, Galveston Island West End, Galveston Causeway, Texas
City, Friendswood, La Porte, Deer Park, eastern Lake Jackson, Alvin,
Angleton, Dickinson, Stafford, South Houston, Bellaire and Humble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 200 AM CDT for southeastern
Texas.

LAT...LON 2892 9517 2886 9535 2984 9578 3016 9519
      2925 9473
TIME...MOT...LOC 0158Z 244DEG 19KT 2984 9559 2902 9518
Local storm report, Aug 26, 9:18 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
918 PM CDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TORNADO          1 SSW STAFFORD          29.61N  95.57W
08/26/2017                   FORT BEND          TX   LAW ENFORCEMENT

            TORNADO SIGHTED AT THE 800 BLOCK OF ROBINS WAY.

&&

EVENT NUMBER HGX1700376

42
Local storm report, Aug 26, 9:26 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
926 PM CDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      3 SSW PINEY POINT VILLA 29.72N  95.53W
08/26/2017                   HARRIS             TX   EMERGENCY MNGR

            WATER RESCUES BEING CONDUCTED.

&&

EVENT NUMBER HGX1700377

42
Special weather statement, Aug 26, 9:50 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
950 PM CDT SAT AUG 26 2017

TXZ213-237-238-270400-
Brazoria TX-Galveston TX-Harris TX-
950 PM CDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GALVESTON...
NORTHEASTERN BRAZORIA AND SOUTHEASTERN HARRIS COUNTIES UNTIL 1100 PM
CDT...

At 949 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Greater Hobby Area to 6 miles southwest of San
Luis Pass. Movement was northeast at 10 mph.

Wind gusts up to 50 mph will be possible with these storms. Spotters
have reported small branches snapping off in these winds.

Locations impacted include...
Northwestern Pasadena, Pearland, League City, Texas City,
Friendswood, Alvin, Dickinson, South Houston, La Marque, Santa Fe,
Galena Park, Webster, Hitchcock, Manvel, Greater Hobby Area, Clear
Lake, South Belt / Ellington, Brookside Village, Hillcrest and
Liverpool.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 200 AM CDT for southeastern
Texas.

LAT...LON 2961 9539 2977 9519 2922 9499 2895 9513
      2891 9518
TIME...MOT...LOC 0249Z 210DEG 21KT 2964 9528 2900 9516
Local storm report, Aug 26, 10:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1042 PM CDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLASH FLOOD      1 SE ALVIN              29.42N  95.23W
08/26/2017                   BRAZORIA           TX   TRAINED SPOTTER

            INTERSECTION OF HIGHWAY 6 AND HIGHWAY 35 IN ALVIN IS
            FLOODED AND IMPASSABLE.

&&

EVENT NUMBER HGX1700378

42
Local storm report, Aug 26, 10:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1046 PM CDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     FLASH FLOOD      2 SE PEARLAND           29.53N  95.25W
08/26/2017                   BRAZORIA           TX   PUBLIC

            PARTS OF COWARD CREEK AND MARYS CREEK IN THE
            FRIENDSWOOD AND PEARLAND AREAS ARE OVERFLOWING.

&&

EVENT NUMBER HGX1700379

42

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:01 PM CDTTornado WarningHGXBrazoria, Fort Bend44 min
Aug 26, 7:21 PM CDTTornado WarningHGXFort Bend, Harris, Waller39 min
Aug 26, 7:22 PM CDTFlash Flood WarningHGXFort Bend, Harris, Waller113 min
Aug 26, 7:40 PM CDTTornado WarningHGXBrazoria, Fort Bend, Harris50 min
Aug 26, 7:51 PM CDTRiver Flood WarningHGXHarris21 days
Aug 26, 8:13 PM CDTTornado WarningHGXHarris, Montgomery, Waller32 min
Aug 26, 8:15 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Grimes, Harris, Montgomery, Waller3 hr
Aug 26, 8:31 PM CDTFlash Flood WarningHGXAustin, Grimes, Harris, Waller, Washington119 min
Aug 26, 8:31 PM CDTTornado WarningHGXFort Bend, Harris29 min
Aug 26, 8:49 PM CDTRiver Flood WarningHGXHarris57 hr
Aug 26, 8:57 PM CDTRiver Flood WarningHGXMontgomery, Waller21 days
Aug 26, 8:58 PM CDTSpecial Weather StatementHGXBrazoria, Galveston, Harris62 min
Aug 26, 9:03 PM CDTRiver Flood WarningHGXHarris71 hr
Aug 26, 9:07 PM CDTRiver Flood WarningHGXHarris57 hr
Aug 26, 9:12 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Galveston, Grimes, Harris, Montgomery3 hr
Aug 26, 9:12 PM CDTRiver Flood WarningHGXHarris55 hr
Aug 26, 9:18 PM CDTRiver Flood WarningHGXHarris6 days
Aug 26, 9:25 PM CDTRiver Flood WarningHGXHarris55 hr
Aug 26, 9:27 PM CDTFlash Flood Warning EmergencyHGXBrazoria, Fort Bend, Harris3 hr
Aug 26, 9:41 PM CDTRiver Flood WarningHGXHarris55 hr
Aug 26, 9:45 PM CDTRiver Flood WarningHGXHarris55 hr
Aug 26, 9:48 PM CDTRiver Flood WarningHGXHarris24 hr
Aug 26, 9:49 PM CDTRiver Flood WarningHGXJackson6 days
Aug 26, 9:50 PM CDTSpecial Weather StatementHGXBrazoria70 min
Aug 26, 9:57 PM CDTRiver Flood WarningHGXHarris6 days
Aug 26, 10:03 PM CDTRiver Flood WarningHGXMontgomery5 days
Aug 26, 10:07 PM CDTRiver Flood WarningHGXHarris, Waller7 days
Aug 26, 10:12 PM CDTRiver Flood WarningHGXHarris31 hr
Aug 26, 10:15 PM CDTRiver Flood WarningHGXHarris3 days
Aug 26, 10:24 PM CDTRiver Flood WarningHGXHarris6 days
Aug 26, 10:28 PM CDTRiver Flood WarningHGXGalveston, Harris5 days
Aug 26, 10:28 PM CDTRiver Flood WarningHGXHarris6 days
Aug 26, 10:29 PM CDTFlash Flood WarningHGXBrazoria, Galveston, Harris3 hr
Aug 26, 10:38 PM CDTGale WarningHGX8 hr
Aug 26, 10:38 PM CDTSmall Craft AdvisoryHGX23 hr
Aug 26, 10:42 PM CDTRiver Flood WarningHGXGalveston, Harris5 days
Aug 26, 10:43 PM CDTRiver Flood WarningHGXGalveston, Harris5 days
Aug 26, 10:44 PM CDTRiver Flood WarningHGXHarris30 hr
Aug 26, 10:47 PM CDTFlash Flood Warning EmergencyHGXBrazoria, Galveston, Harris3 hr
Aug 26, 10:51 PM CDTRiver Flood WarningHGXBrazoria, Harris6 days
Aug 26, 10:54 PM CDTSpecial Marine WarningHGX2 hr
Aug 26, 10:56 PM CDTRiver Flood WarningHGXHarris16 days
Aug 26, 10:59 PM CDTRiver Flood WarningHGXGalveston, Harris5 days
Aug 26, 11:09 PM CDTRiver Flood WarningHGXLavaca5 days
Aug 26, 11:10 PM CDTFlash Flood WarningHGXAustin, Brazoria, Fort Bend, Grimes, Harris, Matagorda and 3 more5 hr
Aug 26, 11:15 PM CDTRiver Flood WarningHGXHarris3 days
Aug 26, 11:20 PM CDTRiver Flood WarningHGXBurleson, Lee5 days
Aug 26, 11:20 PM CDTTornado WarningHGXHarris11 min
Aug 26, 11:21 PM CDTRiver Flood WarningHGXBurleson, Washington5 days
Aug 26, 11:30 PM CDTRiver Flood WarningHGXHarris56 hr
Aug 26, 11:32 PM CDTRiver Flood WarningHGXHarris5 days
Aug 26, 11:32 PM CDTRiver Flood WarningHGXHarris5 days
Aug 26, 11:38 PM CDTRiver Flood WarningHGXBrazoria, Harris5 days
Aug 26, 11:38 PM CDTTornado WarningHGXHarris22 min
Aug 26, 11:41 PM CDTFlash Flood Warning EmergencyHGXBrazoria, Galveston, Harris109 min
Aug 26, 11:48 PM CDTRiver Flood WarningHGXGalveston, Harris6 days
Aug 26, 11:58 PM CDTTornado WarningHGXHarris17 min
Aug 26, 11:59 PM CDTRiver Flood WarningHGXHarris28 hr
Aug 27, 12:00 AM CDTTornado WarningHGXGalveston, Harris15 min
Aug 27, 12:03 AM CDTRiver Flood WarningHGXHarris4 days
Aug 27, 12:10 AM CDTRiver Flood WarningHGXColorado3 days
Aug 27, 12:13 AM CDTRiver Flood WarningHGXColorado27 hr
Aug 27, 12:22 AM CDTFlash Flood Warning EmergencyHGXBrazoria, Fort Bend, Galveston, Harris6 hr
Aug 27, 12:27 AM CDTTornado WarningHGXGalveston18 min
Aug 27, 12:29 AM CDTRiver Flood WarningHGXHarris15 days
Aug 27, 12:32 AM CDTRiver Flood WarningHGXHarris3 days
Aug 27, 12:33 AM CDTRiver Flood WarningHGXHarris67 hr
Aug 27, 12:35 AM CDTRiver Flood WarningHGXHarris55 hr
Aug 27, 12:42 AM CDTRiver Flood WarningHGXBrazoria, Harris5 days
Aug 27, 12:46 AM CDTRiver Flood WarningHGXHarris6 days
Aug 27, 12:48 AM CDTRiver Flood WarningHGXHarris, Montgomery6 days
Aug 27, 12:48 AM CDTRiver Flood WarningHGXHarris52 hr
Aug 27, 12:51 AM CDTFlash Flood Warning EmergencyHGXAustin, Colorado, Jackson, Matagorda, Washington, Wharton3 hr
Aug 27, 12:54 AM CDTRiver Flood WarningHGXHarris6 days
Aug 27, 12:59 AM CDTFlash Flood WarningHGXBrazos, Grimes, Harris, Montgomery, Waller3 hr
Aug 27, 1:05 AM CDTRiver Flood WarningHGXHarris71 hr
Aug 27, 1:06 AM CDTTornado WarningHGXMatagorda, Wharton24 min
Aug 27, 1:07 AM CDTRiver Flood WarningHGXHarris71 hr
Aug 27, 1:09 AM CDTRiver Flood WarningHGXHarris71 hr
Aug 27, 1:16 AM CDTRiver Flood WarningHGXHarris49 hr

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.